Alert archive / New York / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 101, NWS Binghamton, NY

August 31, 1995Chemung County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 31, 1995, 6:09 PM EDT for Chemung County, New York. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
Aug 31, 1995, 6:09 PM EDT (22:09 UTC)
Expired
Aug 31, 1995, 7:00 PM EDT
In force
51 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chemung County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1995-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1995-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 312208 RRA
SVRBGM
NYC015-312300-
 
BULLETIN - EBS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
609 PM EDT THU AUG 31 1995
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL NEW YORK
 
   ...CHEMUNG COUNTY
 
A LINE OF SEVERE THUNDERSTORMS MOVING INTO NORTHWEST CHEMUNG COUNTY WILL
REACH HORSEHEADS BY 615 PM...ELMIRA AND VAN ETTEN BETWEEN 625 AND 635
PM...AND CHEMUNG AROUND 645 PM.
 
THESE STORMS DOWNED TREES AND POWER LINS IN BATH...SAVONA AND URBANA IN
STUEBEN COUNTY BETWEEN 555 PM AND 605 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVER>S THE ROAD.
 
WALDSTREICHER
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:31 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
130 PM EDT THU AUG 31 1995

LATEST 88D LOOPS CONT TO SHOW BATCHES OF SHWRS/TSTMS MOVG BASICALLY W
TO E ACRS LK ONT AND THE ADIRONDACKS ATTM.  SFC ANALYSIS DEPICTS WARM
FRNTL BNDRY/DEW PT BNDRY MOVG THRU THIS GENERAL AREA...PROBABLY AIDING
LIFT/LL CONV.  FURTHER S/E...NOT MUCH GOING ON YET.  HOWEVER...AMS
DESTAB WILL CONT AS SFC TEMPS/DEW PTS CLIMB.  ALSO...KRMX AND KBGM
VWP/S SHOW WINDS OF 30-40 KTS ARND 4K FT WITH SOME LL DIR SHEAR.  FRNTL
BNDRY ITSELF WILL BE DECENT SOURCE OF LIFT AS IT APPROACHES LTR THIS
AFTN/EVE.  THUS...WILL INCLUDE A "THRU THIS EVE" PD ALL ZNS FOR SCTD
RW/TRW.  IT APPEARS THAT NRN PTNS OF THE CWA WILL HAVE TO BE MONITORED
CLOSELY THE NEXT SVRL HRS AS WND FIELDS ARE STGST THIS AREA.

FROPA IS XPCD TO OCCUR FOR MOST ZNS BEFORE MIDNIGHT...MAYBE A LTL LATER
FOR WRN CATS/NERN PA.  BEHIND FRNT...GRIDDED X-SXNS SHOW A SHALLOW LYR
OF MOIST ARND 85H.  CURRENT SFC OBS ALSO INDICATE THAT THERE ARE SOME
LO CLDS TO THE REAR OF THE BNDRY.  THEREFORE...WILL KEEP M/CLDY SKIES
IN FOR THE OVRNT PD.

FRI...MODELS SHOW GOOD CAA.  ALSO...VIGOROUS 5H S/W SWINGS THRU FROM THE
NW.  AS A RESULT...THERE SHUD BE A FAIR AMT OF CU/SC.  I CUD EVEN SEE A
FEW SPRNKLS...BUT DON/T THINK IT WILL BE WIDESPREAD/SIGNFCNT ENUF TO
MENTION.  V/C SEEMS OK...SO WILL GO WITH IT.

FRI NT/SAT...SFC HI BLDS IN FROM THE UPPER MIDWEST.  GRDL CLRG SHUD
DVLP FRI EVE...WITH A M/SNY DAY FOR SAT.

GUIDANCE NUMBERS LOOK REASONABLE...SO HAVE ACCEPTED THEM.

ZNS OUT BY 145 PM.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Aug 31, 2:59 PM EDT, 3 hours 10 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016-
015-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 31 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL  900 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL  900 PM EDT THURSDAY FOR THE
FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
CAYUGA NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

MJ
Special weather statement, Aug 31, 3:00 PM EDT, 3 hours 9 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016-
015-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 31 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL  900 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL  900 PM EDT THURSDAY FOR THE
FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
CAYUGA NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

MJ
Local storm report, Aug 31, 4:50 PM EDT, 1 hour 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT THU AUG 31 1995

PRELIMINARY SEVERE WEATHER REPORTS FOR THURSDAY AUGUST 31

TIME(EDT)  CITY OR TOWN              ST   EVENT/REMARKS
DATE       COUNTY

230 PM     CAMDEN                    NY   WIND DAMAGE
08/31/95   ONEIDA CO                      NUMEROUS TREES AND WIRES
                                          DOWN

230 PM     BALDWINSVILLE             NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    LARGE LIMBS DOWN ON ROAD

240 PM     CICERO                    NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    TREES AND WIRES DOWN

245 PM     NORTH SYRACUSE            NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    TREES AND WIRES DOWN

300 PM     NORTH BAY & SYLVAN BEACH  NY   WIND DAMAGE
08/31/95   ONEIDA CO                      NUMEROUS REPORTS OF TREES
                                          AND WIRES DOWN

300 PM     CANASTOTA                 NY   WIND DAMAGE
08/31/95   MADISON CO                     NUMEROUS REPORTS OF TREES
                                          DOWN

305 PM     ROME/GRIFFISS AFB         NY   WIND GUST
08/31/95   ONEIDA CO                      GUST TO 59 MPH AT GRIFFISS
                                          AIR FORCE BASE

310 PM     CHITTENANGO               NY   WIND DAMAGE
08/31/95   MADISON CO                     TREES DOWN...FUNNEL CLOUD
                                          ALSO REPORTED

END/JSW/MJ/JC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:19 PM EDTSevere Thunderstorm WarningBGMOnondaga56 min
Aug 31, 2:19 PM EDTSevere Thunderstorm WarningBGMOneida56 min
Aug 31, 2:44 PM EDTSevere Thunderstorm WarningBGMMadison61 min
Aug 31, 3:09 PM EDTSevere Thunderstorm WarningBGMOneida36 min
Aug 31, 5:45 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben60 min
Aug 31, 6:04 PM EDTSevere Thunderstorm WarningBGMChenango56 min
Aug 31, 6:04 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins56 min
Aug 31, 6:19 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga71 min
Aug 31, 7:11 PM EDTSevere Thunderstorm WarningBGMDelaware64 min
Aug 31, 7:50 PM EDTSevere Thunderstorm WarningBGMSullivan85 min

Nearby

Severe Thunderstorm Warnings in New York, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.